A report on the Journal of General Dentistry reveals breast cancer patients, people with osteoporosis, and individuals undergoing bone cancer therapies are supposed to take drugs that contain bisphosphonates, which puts patients at risk of developing osteonecrosis of the jaws (a rotting of the jaw bones).
Bisphosphonates are a family of drugs used to prevent and treat osteoporosis, multiple myeloma, Paget's disease (bone cancers), and bone metastasis from other cancers. These drugs can bond to bone surfaces and prevent osteoclasts (cells that breakdown bone) from doing their job.
Advertisement"Healthy bones constantly rebuild themselves," explains co-author of the report Sally-Jo Placa, DMD, MPA. "However, since the jawbones have rapid cell turnover, they can fail to heal properly in patients taking any of the bisphosphonate drugs. Patients need to be aware of the possibility of complications from dental surgery or extractions." Since these drugs linger in the bone indefinitely, they may upset the cell balance in how the jaws regenerate and remove unhealthy bone.
In their report, the authors refer to the case of a woman who received bisphosphonate therapy intravenously to treat metastatic breast cancer. She then developed osteonecrosis in her upper and lower jaws following tooth removal.
"This type of osteonecrosis has been occurring since the advent of these drugs," explains co-author Wellington S. Tsai, DMD. "At this time osteonecrosis as a result of bisphosphonate therapy has no treatment."
Patients who are taking bisphosphonates should inform their dentist to prevent complications from dental surgical procedures. "By informing your dentist that you are taking a bisphosphonate, different avenues for treatment can be explored," says the report's third co-author Kayvon Haghighi, DDS, MD.
"It is strongly recommended that patients scheduled to receive bisphosphonate therapy should visit a dentist or an oral surgeon so problematic teeth can be treated prior to the start of therapy," the authors state.
"Widespread use of bisphosphonates to prevent or treat early osteoporosis in relatively young women and the likelihood of long-term use is a cause for concern," says Dr. Placa. "How bisphosphonates interfere with healing after dental surgery is still unclear and further research will be needed. It is imperative that the public understands there is no present treatment or cure for this problem."
Tips to reduce the risk for osteonecrosis of the jaw and maintain a healthy mouth:
•Inform your general dentist or specialist if you are taking bisphosphonates.
•Check and adjust removable dentures.
•Obtain routine dental cleanings.
•Opt for root canal therapy over extractions when possible.